Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 27, NWS Honolulu, HI

March 28, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 28, 2013, 6:47 AM HST for Hawaii County, Hawaii. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2013, 6:47 AM HST (16:47 UTC)
Expired
Mar 28, 2013, 9:00 AM HST
In force
2 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WWHW70 PHFO 281647
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
647 AM HST THU MAR 28 2013

...WINDS DIMINISHING ACROSS BIG ISLAND SUMMIT...

.AN UPPER LEVEL TROUGH ENHANCING THE WINDS NEAR THE BIG ISLAND WILL
MOVE EAST TODAY...ALLOWING WINDS ACROSS THE SUMMITS TO DIMINISH.

HIZ028-282200-
/O.CAN.PHFO.HW.W.0006.000000T0000Z-130328T2200Z/
/O.NEW.PHFO.WI.Y.0027.130328T1647Z-130328T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
647 AM HST THU MAR 28 2013

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST TODAY. THE HIGH WIND
WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 15 TO 30 MPH WITH LOCALIZED GUSTS OVER 45 MPH.

* TIMING...THIS MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

BRAVENDER
1 follow-up statement
170 
WWHW70 PHFO 281900
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
900 AM HST THU MAR 28 2013

HIZ028-282000-
/O.CAN.PHFO.WI.Y.0027.000000T0000Z-130328T2200Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
900 AM HST THU MAR 28 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS ACROSS THE BIG ISLAND SUMMITS HAVE DROPPED BELOW ADVISORY
LEVELS...AND WILL CONTINUE TO DIMINISH THROUGH THE AFTERNOON.
THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 27, 8:30 PM HST, 10 hours 17 minutes earlier.

Area forecast discussion, Mar 27, 8:30 PM HST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED MAR 27 2013

.SYNOPSIS...
THE HEAVY RAINFALL THREAT IS DECREASING OVER OAHU AND MOLOKAI...BUT
SOME LOCALIZED HEAVY RAIN IS STILL POSSIBLE OVER WEST AND WINDWARD
MAUI TONIGHT. DRIER WEATHER IS EXPECTED FOR THURSDAY AND FRIDAY AS
THE UPPER LEVEL TROUGH OVER THE AREA MOVES EASTWARD. A COLD FRONT
WILL REACH THE MAIN HAWAIIAN ISLANDS DURING THE WEEKEND...BRINGING
ANOTHER ROUND OF UNSETTLED WEATHER. A COOL AND RATHER DRY NORTHERLY
FLOW WILL DEVELOP BEHIND THE FRONT AND PERSIST THROUGH EARLY NEXT
WEEK.

&&

.DISCUSSION...
THE HEAVY RAINS HAVE ENDED OVER KAUAI...WHILE OAHU COULD STILL SEE
SOME HEAVY RAIN MAINLY OVER THE KOOLAUS. RADAR DATA FROM THE
NATIONAL WEATHER SERVICE IN HONOLULU WAS SHOWING PASSING LIGHT TO
MODERATE SHOWERS ACROSS KAUAI...WHILE JUST NORTH OF OAHU SOME
ILL-DEFINED LINES OF SHOWERS ARE STILL DEVELOPING UPSTREAM. SOME
HEAVIER RAINFALL WAS OBSERVED OVER WEST AND WINDWARD MAUI EARLIER IN
THE EVENING AS A RAGGED BAND OF MOISTURE CONTINUES TO PUSH EAST
SOUTHEAST ACROSS THE CENTRAL PORTIONS OF THE ISLAND CHAIN.

FOR THE EVENING UPDATE...THE FLASH FLOOD WATCH FOR OAHU WILL BE
DROPPED...ALONG WITH MOLOKAI AND LANAI. THE REST OF MAUI COUNTY WILL
BE KEPT UNDER THE FLASH FLOOD WATCH THROUGH ITS ORIGINAL EXPIRATION
TIME AT 6 AM HST THURSDAY. ALTHOUGH THERE ARE NO IMMEDIATE PLANS OF
INCLUDING THE BIG ISLAND IN THE WATCH...FLOOD ADVISORY TYPE RAINS
ARE POSSIBLE AS THE BAND OF MOISTURE APPROACHES THE NORTHERN
PORTIONS OF THE BIG ISLAND LATER TONIGHT.

THE ACTIVE WEATHER PATTERN ACROSS THE AREA WAS SUPPORTED BY THE
COMBINATION OF THE AFOREMENTIONED BAND OF MOISTURE WITH A PASSING
SHORTWAVE FEATURE ALOFT JUST N OF THE ISLANDS...AND THE
DESTABILIZING INFLUENCE OF A BROAD UPPER LVL TROUGH JUST NW OF
KAUAI. THE AXIS OF THE TROUGH WAS ORIENTED FROM NE TO SW...WHICH HAS
BEEN ALSO BRINGING STREAMING MID/HIGH CLOUDS AND PERIODS OF
STRATIFORM RAIN ACROSS THE ISLANDS DURING THE LAST COUPLE OF DAYS.

RAINFALL TOTALS SO FAR FOR KAUAI CAN BE OBTAINED IN A PUBLIC
INFORMATION STATEMENT...PNSHFO...THAT WAS ISSUED EARLIER TODAY.

FOR THURSDAY...THE UNSETTLED WEATHER WILL DECREASE AS THE SHORTWAVE
ALOFT MOVES AWAY FROM THE AREA AND WEAK HIGH PRESSURE FAR N OF THE
ISLANDS WILL BRIEFLY ESTABLISH A TRADE WIND WEATHER PATTERN.
MEANWHILE...THE UPPER LVL TROUGH MIGRATES E AND NEARING THE BIG
ISLAND AREA...BUT A DRIER AIRMASS AROUND THE BIG ISLAND TOMORROW
WILL LIMIT SHOWER DEVELOPMENT THROUGH FRI. LINGERING MOISTURE ACROSS
THE SMALLER ISLANDS WILL BE ENOUGH TO FUEL SHOWERS...WITH THE FOCUS
FOR RAIN SHIFTING TO WINDWARD AND MAUKA AREAS.

STRONG WINDS WILL CONTINUE OVER THE BIG ISLAND SUMMITS THROUGH
THURSDAY AS THE UPPER LVL TROUGH APPROACHES FROM THE W...MAKING
PRESSURE GRADIENTS AROUND 600 MB EVEN TIGHTER. A HIGH WIND WARNING
REMAINS IN EFFECT THROUGH NOON THURSDAY. THEN WINDS AT THE SUMMITS
SHOULD DECREASE TO BELOW HIGHLIGHT CRITERIA BY THURSDAY AFTERNOON.

MODEL GUIDANCE SHOW ANOTHER UPPER LEVEL TROUGH MOVING ACROSS THE N
CPAC AND PUSHING AN ASSOCIATED SFC COLD FRONT DOWN INTO THE MAIN
HAWAIIAN ISLANDS DURING THE UPCOMING WEEKEND. IF THIS SOLUTION
MATERIALIZES...ANOTHER ROUND OF UNSETTLED WEATHER WILL AFFECT THE
ISLANDS FROM LATE FRIDAY THROUGH SATURDAY NIGHT. A COOLER AND DRIER
AIRMASS WILL THEN MOVE INTO THE AREA IN THE WAKE OF THE FROPA...
WITH N/NW FLOW ESTABLISHING BY EARLY NEXT WEEK.

&&

.AVIATION...
AIRMET SIERRA FOR KAUAI THROUGH MAUI REMAINS POSTED. WILL MOST
LIKELY CANCEL AIRMET FOR OAHU AND KAUAI OVERNIGHT AS CONDITIONS
IMPROVE. AIRMET TANGO FOR MOD TURB BTN FL280 AND FL430 WILL
CONTINUE THROUGHOUT THE FORECAST PERIOD.

VFR CONDITIONS WILL PREVAIL AT ALL TERMINALS WITH INTERMITTENT
MVFR/IFR FOR WINDWARD TERMINALS AND LOWER SLOPES...PARTICULARLY
MOLOKAI...MAUI COUNTY...AND HILO.

&&

.MARINE...
SMALL NORTHWEST SWELLS WILL ARRIVE DURING THE NEXT COUPLE OF
DAYS...FOLLOWED BY A LARGER SURF THIS WEEKEND WHICH WILL INCREASE
ON SATURDAY. THIS WEEKEND SWELL MAY PRODUCE ADVISORY LEVEL SURF
ALONG NORTH AND WEST FACING ON SUNDAY AND MONDAY.

NO MARINE ADVISORIES ARE EXPECTED THROUGH AT LEAST FRIDAY.
INCREASING POST-FRONTAL NORTHERLY WINDS COMBINED WITH INCREASING
NORTHWEST SWELL COULD LEAD TO SMALL CRAFT ADVISORY LEVEL SEAS AND
POSSIBLY WINDS ACROSS SOME AREAS ON SUNDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT FOR MAUI AND KAHOOLAWE.

HIGH WIND WARNING UNTIL NOON HST THURSDAY FOR BIG ISLAND SUMMITS.

&&

DISCUSSION/MARINE...REYNES
AVIATION...LUTU-MCMOORE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 27, 4:11 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Mar 27, 5:20 PM HSTHigh Wind WarningHFOHawaii13 hr
Mar 27, 6:13 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 27, 9:54 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.